Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

May 25, 2008Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 25, 2008, 2:33 PM CDT for Lake of the Woods County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 2:33 PM CDT (19:33 UTC)
Expired
May 25, 2008, 3:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Lake of the Woods County, MN

What was reported inside it

TimeReportWhereRemark
May 25, 3:00 PM CDTHAIL 0.25Oak Island, MNREPORTED AT SPORTSMAN LODGE AND AT ANGLE INN LODGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 251934
SVRFGF
MNC077-252030-
/O.NEW.KFGF.SV.W.0005.080525T1933Z-080525T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
233 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL
  MINNESOTA...

* UNTIL 330 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 9 MILES SOUTH OF OAK ISLAND...OR 45 MILES NORTHEAST OF
  ROSEAU...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAG ISLAND AT 250 PM CDT...
  OAK ISLAND AT 255 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4934 9486 4934 9483 4933 9481 4932 9480
      4927 9481 4914 9477 4907 9488 4918 9510
      4936 9491
TIME...MOT...LOC 1933Z 218DEG 21KT 4920 9490

$$

GODON
3 follow-up statements
000 
WWUS53 KFGF 251955
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT SUN MAY 25 2008

MNC077-252030-
/O.CON.KFGF.SV.W.0005.000000T0000Z-080525T2030Z/
LAKE OF THE WOODS MN-
255 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL LAKE OF THE WOODS COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 10 MILES SOUTH OF OAK ISLAND...OR 47 MILES NORTHEAST OF
ROSEAU...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTHEAST OF OAK ISLAND AND 8 MILES SOUTHEAST OF FLAG
  ISLAND BY 310 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4934 9486 4934 9483 4933 9481 4932 9480
      4927 9481 4914 9477 4907 9488 4918 9510
      4936 9491
TIME...MOT...LOC 1955Z 218DEG 21KT 4919 9483

$$

GODON
000 
WWUS53 KFGF 252013
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
312 PM CDT SUN MAY 25 2008

MNC077-252030-
/O.CON.KFGF.SV.W.0005.000000T0000Z-080525T2030Z/
LAKE OF THE WOODS MN-
312 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL LAKE OF THE WOODS COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 12 MILES SOUTH OF OAK ISLAND...OR 48 MILES NORTHEAST OF 
ROSEAU...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM SHOULD MOVE 
INTO SOUTHERN ONTARIO IN THE NEXT 5 TO 10 MINUTES.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES SOUTHEAST OF OAK ISLAND BY 330 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4934 9486 4934 9483 4933 9481 4932 9480
      4927 9481 4914 9477 4907 9488 4918 9510
      4936 9491
TIME...MOT...LOC 2012Z 217DEG 17KT 4915 9478

$$

GODON
000 
WWUS53 KFGF 252031
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT SUN MAY 25 2008

MNC077-252040-
/O.EXP.KFGF.SV.W.0005.000000T0000Z-080525T2030Z/
LAKE OF THE WOODS MN-
330 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE OF THE
WOODS COUNTY HAS EXPIRED...

DOPPLER RADAR INDICATED THE STORM HAD MOVED OUT OF THE COUNTY...
SO THE WARNING WAS ALLOWED TO EXPIRE AT 330 PM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4934 9486 4934 9483 4933 9481 4932 9480
      4927 9481 4914 9477 4907 9488 4918 9510
      4936 9491
TIME...MOT...LOC 2013Z 217DEG 17KT 4915 9478

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:17 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 25, 10:17 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1017 AM CDT SUN MAY 25 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE CHANCES THIS AFTERNOON
ALONG AND AHEAD OF PREFRONTAL TROUGH WORKING EAST INTO MINNESOTA.

14Z MSAS SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER NORTH CENTRAL
NORTH DAKOTA WITH STRONGEST DOWNSTREAM PRESSURE FALLS OVER SOUTHERN
MANITOBA/ONTARIO PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED UPPER
LEVEL 250MB JET OVER MINNESOTA LIFTING TO THE NORTHEAST. EXAM OF
REGIONAL RADAR MOSAIC INDICATED MAIN BRUNT OF CONVECTION OCCURRING
NORTH OF THE TWIN CITIES ATTM

GFS/NAM ONCE AGAIN IN GENERAL AGREEMENT WITH TRACK OF SURFACE LOW
AND ASSOCIATED TROUGH TO THE ARROWHEAD OF MINNESOTA BY 00Z. AS FOR
INSTABILITY MODELS AGREE THAT SURFACE BASED CAPES WILL BE IN PLACE
WITH VALUES AOA 1000 J/KG AHEAD OF BOUNDARY ACROSS MINNESOTA. ABOVE
THINKING IS SUPPORTED BY 12Z ABR SOUNDING WHICH SHOWS GOOD MODERATE
INSTABILITY PARAMETERS IN PLACE WITH LIS TO -7 AND SURFACE BASED
CAPES TO 1200 J/KG. IN CONTRAST FURTHER NORTH AT INL SOUNDING WAS
MUCH MORE STABLE. MODEL CONSENSUS DOES SUPPORT BEST INSTABILITY
ACROSS EASTERN SOUTH DAKOTA THIS MORNING.

BASED ON MODEL PLACEMENT OF SURFACE TROUGH THIS AFTERNOON COUPLED
WITH PROJECTED INSTABILITY IN PLACE AHEAD OF FEATURE POINTS TO
BEST CONVECTIVE THREAT WILL BE EAST OF THE VALLEY THIS AFTERNOON
AND EARLY EVENING. WILL ADJUST POPS ACCORDINGLY.

&&

.AVIATION...
EXPECT MVFR CIGS IN THE TVF AND BJI TAF SITES TO SLOWLY LIFT
BY LATE MORNING EARLY AFTERNOON ELSEWHERE VFR CONDITIONS WILL
PREVAIL FOR THE REMAINDER OF TODAY. BEST CONVECTIVE THREAT
WILL BE ACROSS BJI/TVF SITES DURING THE AFTERNOON/EARLY EVE.
ACTIVE SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED TODAY WITH
GUSTS OVER 30 MPH AT TIMES. EXPECT WINDS TO VEER TO THE WEST
NORTHWEST THIS EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

PB
Hazardous weather outlook, May 25, 1:15 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
115 PM CDT SUN MAY 25 2008

NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
261645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A
ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE
THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

PB/DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:00 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard38 min
May 25, 3:34 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard56 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningFGFBeltrami45 min
May 25, 4:20 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard40 min
May 25, 4:36 PM CDTSevere Thunderstorm WarningFGFLake of the Woods15 min
May 25, 6:02 PM CDTSevere Thunderstorm WarningFGFBeltrami28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.